Funnel Cloud, St. Bernard
- When
- August 21, 2:45 PM CST to 2:48 PM CST
- Where
- St. Bernard County, Meraux
- Reported by
- Emergency Manager
- Coordinates
- 29.930, -89.930
A funnel cloud was briefly observed.
Isolated strong thunderstorms developed in a moist and unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LIX wrote it up.
Isolated strong thunderstorms developed in a moist and unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New Orleans, LA wrote its last area forecast discussion before the first event at Aug 21, 3:02 AM CST, 11 hours 43 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW ORLEANS LA 402 AM CDT THU AUG 21 2008 .DISCUSSION... EARLY THIS MORNING TROPICAL STORM FAY WAS JUST OFF THE NORTHEASTERN COAST OF FLORIDA. AN UPPER-LEVEL LOW WAS OVER THE CENTRAL PLAINS STATES WITH GENERALLY SOUTHWESTERLY FLOW ALOFT OVER THE LOWER MISSISSIPPI VALLEY. AS FAY IS EXPECTED TO DRIFT BACK ONSHORE INTO NORTHERN FLORIDA AND THE UPPER LOW OVER THE PLAINS WEAKENS SOMEWHAT...OUR AREA AGAIN WILL SEE SCATTERED CONVECTION ACROSS THE AREA TODAY...BUT DIMINISHING ON FRIDAY. GREATER THUNDERSTORM ACTIVITY AGAIN WILL BE TO THE WEST/NORTHWEST OF OUR AREA...CLOSER TO THE UPPER LOW/TROUGH. UPPER-LEVEL RIDGING THAT IS EXPECTED TO SPREAD ACROSS THE CENTRAL PLAINS/MID-MISSISSIPPI VALLEY INTO THE MID-ATLANTIC STATES WILL HELP TO KEEP FAY FARTHER SOUTH. WITH THE SHIFT SOUTHWARD OF THE FORECAST TRACK FOR FAY IN THE EXTENDED...THIS COULD POSE MORE PROBLEMS FOR US IN THE LONGER TERM. FAY IS NOW EXPECTED TO MOVE INTO SOUTHEASTERN/COASTAL MISSISSIPPI BY MONDAY MORNING...AND THEN STALL. ALTHOUGH ONLY A REMNANT LOW BY THIS POINT...THIS WOULD INCREASE RAIN CHANCES AND TOTALS FOR THE AREA FOR THE BEGINNING OF NEXT WEEK. 25 .AVIATION... VFR CONDITIONS ARE EXPECTED TO PREVAIL THROUGH MOST OF THE TAF PERIOD. MVFR VSBYS DUE TO FOG WILL PREVAIL THROUGH THE EARLY MORNING HOURS AT MCB BUT SHOULD IMPROVE TO VFR BY 15Z. BTR MAY ALSO EXPERIENCE A FEW HOURS OF MVFR VSBYS DUE TO FOG. THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS DURING THE AFTERNOON HOURS ACROSS THE AREA...BUT LIKELIHOOD OF THUNDERSTORMS AT ANY GIVEN SITE REMAINS LOW ENOUGH THAT NO MENTION HAS BEEN MADE IN THE TAFS. 95 .MARINE... A WEAK SURFACE RIDGE WILL REMAIN IN PLACE OVER THE COASTAL WATERS THROUGH THIS EVENING. LIGHT WINDS AND FAIRLY CALM SEAS CAN BE EXPECTED. THOUGH TROPICAL STORM FAY IS EXPECTED TO REMAIN INLAND... OUTER RAIN BANDS MAY AFFECT THE COASTAL WATERS OVER THE WEEKEND AND INTO THE FIRST PART OF NEXT WEEK. THESE RAIN BANDS WILL RESULT IN GUSTY WINDS AND LOCALLY HIGHER SEAS. IN ADDITION...SWELLS MAY CAUSE SEAS TO BUILD TO SMALL CRAFT CRITERIA BY SUNDAY. CONDITIONS SHOULD BEGIN TO IMPROVE MONDAY AFTERNOON AND TUESDAY. 95 && .PRELIMINARY POINT TEMPS/POPS... MCB 90 71 91 72 / 40 20 20 20 BTR 90 72 92 73 / 40 20 20 20 MSY 90 75 92 77 / 30 10 20 20 GPT 90 74 91 73 / 30 10 20 20 && .LIX WATCHES/WARNINGS/ADVISORIES... LA...NONE. GM...NONE. MS...NONE. GM...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW ORLEANS LA 1124 AM CDT THU AUG 21 2008 GMZ530-550-555-570-575-LAZ034>040-046>050-056>070-MSZ068>071-077- 080>082-220500- LAKE PONTCHARTRAIN AND LAKE MAUREPAS- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA OUT 20 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER OUT 20 NM- COASTAL WATERS FROM THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER TO LOWER ATCHAFALAYA RIVER LA FROM 20 TO 60 NM- COASTAL WATERS FROM PASCAGOULA MS TO THE SOUTHWEST PASS OF THE MISSISSIPPI RIVER FROM 20 TO 60 NM-POINTE COUPEE-WEST FELICIANA- EAST FELICIANA-ST. HELENA-TANGIPAHOA-WASHINGTON-ST. TAMMANY- IBERVILLE-WEST BATON ROUGE-EAST BATON ROUGE-ASCENSION-LIVINGSTON- ASSUMPTION-ST. JAMES-ST. JOHN THE BAPTIST-UPPER LAFOURCHE- ST. CHARLES-UPPER JEFFERSON-ORLEANS-UPPER PLAQUEMINES- UPPER ST. BERNARD-UPPER TERREBONNE-LOWER TERREBONNE- LOWER LAFOURCHE-LOWER JEFFERSON-LOWER PLAQUEMINES- LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-PEARL RIVER- HANCOCK-HARRISON-JACKSON- 1124 AM CDT THU AUG 21 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF COASTAL WATERS OF SOUTHEAST LOUISIANA AND SOUTH MISSISSIPPI...SOUTHEAST LOUISIANA AND SOUTHERN MISSISSIPPI. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS THIS AFTERNOON WILL BE CAPABLE OF PRODUCING OCCASIONAL LIGHTNING...WIND GUSTS TO 30 MPH AND BRIEF HEAVY RAINFALL. SOME LOCALIZED ACCUMULATIONS AROUND 1 INCH IS POSSIBLE THOUGH MUCH OF THE AREA WILL AVERAGE LESS THAN ONE- QUARTER OF AN INCH TODAY. ORGANIZED SEVERE THUNDERSTORMS ARE NOT EXPECTED. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED EACH DAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE REMNANTS OF TROPICAL STORM FAY ARE EXPECTED TO MOVE INTO SOUTHEASTERN MISSISSIPPI SUNDAY NIGHT...BRINGING THE MOST NUMEROUS THUNDERSTORMS TO THE AREA EARLY NEXT WEEK. THE BIGGEST THREAT WILL BE HEAVY RAINFALL. OTHERWISE... ORGANIZED SEVERE THUNDERSTORM DEVELOPMENT IS NOT EXPECTED DURING THE PERIOD. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. 24
The national radar mosaic for the moment the first event began.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was briefly observed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Louisiana in 2008Every state in 2008This day in weather historyWarnings in Louisiana, August 2008
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 133929.